MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number GM1831
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Blood Loss (2597); Device Embedded In Tissue or Plaque (3165)
Date of Event 10/03/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device has not been received for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 20 has been referenced in the conclusions section of h6.A review of the device history record and the shipping inspection record of the involved product/lot # combination was conducted with no relevant findings.A search of the complaint file did not find any other report with the involved product/lot combination.The same user facility reported a similar event, see 9681834-2017-00254.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported that the tip of the device broke off in the patient.Additional information was received on 12/5/17.The tip was not retrieved from the patient.Blood loss was reported to be less than 250 cc.The patient condition is stable.It was reported that the wire tip was not retrieved and was unable to dilate lesion.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date and the completed investigation results.The actual device was returned for evaluation.Visual inspection upon receipt found the actual sample had been fractured at the distal extremity.A kink was noted to have been generated at approximately 5mm from the fractured end.The actual sample was measured and found to be approximately 2983mm in total length.Specified total length of this product code is approximately 3000mm.The actual sample was found to be missing a segment approximately 17mm in length.Magnifying and electron microscopic inspections of the fracture end obtained the findings.Some creases had been generated around the fracture end.The core wire was exposed at the fracture end.Magnifying and electron microscopic inspections of the kinked segment revealed that the surface of the urethane outer had become rough.The outside diameter of the urethane outer layer was measured on the undamaged segment and found to meet the specifications.The urethane outer layer on the distal segment was dissolved and removed.The fracture of the exposed core wire was inspected under electron microscope.The core wire was found to have been flexed toward the fracture end.Functional testing was conducted.A product sample was subjected to a pulling force in the state of being formed into a loop-like shape till it became fractured.Subsequent electron microscopic inspection of the fracture revealed the core wire had been flexed toward the fracture end.This state was found to be similar to that seen on the actual sample.A review of the device history record of the involved product/lot # combination was conducted with no findings.A search of the complaint file did not find any other report with the involved product/lot combination.There is no evidence that this event was related to a device defect or malfunction.The exact cause cannot be definitively determined based on the investigation findings.Based on the investigation results, it is likely that the distal segment of the actual sample was trapped due to some factor(s).In that state the actual sample was pushed forward and this caused the distal segment to get bent.Subsequent rotating manipulation led the bend to form into a loop shape.In that state the actual sample was subjected to a pulling force, resulting in the fracture.It is likely that the actual sample was subjected to bending and abrading force which exceeded the product's strength limit resulting in the reported kink.The device labeling does address the potential for such an event in the instructions-for- use (ifu) with statements such as the following: if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the guide wire m and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.

Brand Name
RADIFOCUS GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key7121905
Report Number9681834-2017-00248
Device Sequence Number11118600
Product Code DQX
UDI-Device Identifier04987350711908
UDI-Public4987350711908
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Model NumberGM1831
Device Catalogue NumberRF*RA18303TA
Device Lot Number170515
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/20/2017
Supplement Date Received by Manufacturer12/26/2017
Initial Report FDA Received Date12/15/2017
Supplement Report FDA Received Date01/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
.018 QUICK CROSS; .018 QUICK CROSS
Outcome Attributed to Adverse Event Other;
Patient Age87 YR
Patient Weight78